Jump to content

near end of taper--nasty depression


[ma...]

Recommended Posts

Hi all,

 

Nearing the end of my taper at 3.5 mg Valium and the depression is getting so bad I briefly considered an AD--  won't do it though because I got really bad side effects in the past.  I've had moderate depression off and on for the last six years from Klonopin, but it's increased to the point where I can barely function.  I know exercise helps, but it's so hard to get myself to do anything when I feel like this.  I hardly go out anymore because I've also started getting panic attacks in the last few weeks, so I've got mild agoraphobia too.  I also have this strange obsession with death and a fear of losing loved ones.  Please know that I'm not considering suicide, I just can't get rid of these thoughts.

 

What is so troubling is that I only ever had panic attacks in my late teens/early twenties after my mother died.  They lasted a few months and never came back.  I was given Klonopin 7 years ago (I was 45 years old) for general moderate anxiety and insomnia, so my point is I haven't had a panic attack in over 25 years!  I think part of this depression is the panic attacks and the isolation I feel, but yet I can't tolerate being around people except for my boyfriend who lives with me.  I also lost my job, savings, friends because of benzos so that doesn't help either.  I worked for 32 years and am now on SSDI (disability) and the financial struggle's wearing me down.

 

I'm curious how many other members experienced an increase in depression, panic attacks, etc. toward the end of their tapers.  My physical symptoms are almost completely gone, but the emotional ones are far worse.  I'm currently dropping 0.5 mg. every 10-14 days.  My psych. laughed at me when I asked him for liquid Valium so I could slow down my taper; I thought that might help.  The weird part is that I actually started to feel a little better a couple months ago, but now I'm worse than ever.  Any suggestions, advice would be appreciated.

 

Thanks,

Mal

Link to comment
Share on other sites

Hey there!

 

I'm at 3 months off benzos. I took 2 mg of klonopin for a few years, then I crossed over to Valium and tapered off. Like you, my physical symptoms are mostly gone as well. The physical symptoms have mostly been gone since i got toward the end of my taper, also. However, I still get the occasional bloatedness, pressure around my temples or burning in my spine and base of brain.

 

My psychological symptoms are still hanging around, also. They mainly did not start until I was down to about 1.5 mg of Valium. I started out just having depression and anger; then I started having anxiety, organic fear and panic attacks as I came down from 1.5mg. They came in waves and still come in waves as I still have depression and panic attacks. Since I developed those symptoms, I have had weeks where I went without panic attacks, and I do go days some times without depression. Still, when you're in the middle of the depression and anxiety, it's hard to remember that you have ever felt better in your life. I cry a lot on those days.

 

I'm pretty functional most of the time (except during the anxiety flares; then I stay close to home-- have agoraphobia, organic fear, don't want to leave house). Luckily, my anxiety is in remission for the past 2 weeks, but we shall see.

 

Anyway, you're smart to not take an AD. I went on Remerron, and it helped with the panic attacks for awhile, but it has not really touched this depression, and the panic attacks came back, too. At this point, I've decided not to add any more drugs.

 

Just know, that windows do happen. I always try to remind myself of that when I am plagued by the beast.

 

Best, ask2266 :yippee:

Link to comment
Share on other sites

Hi Ask,

 

Thanks for your input.  It helps to be reminded that the panic attacks and depression are "normal" at this stage.  It just gets frightening at times; I fear this stuff will never go away.  And like you said, it's almost impossible during the really dark moments to remember that I ever felt good in my life.

 

I refuse to take an AD because I've had such terrible experiences with them, especially SSRI's.  In fact, I was given Klonopin to offset some nasty side effects from Effexor.  The Effexor worked at first in lifting my mood but after a few months I was sleeping maybe two hours a night and I got really irritable and agitated.  Never again.

 

I just can't help but wonder if I should alter my taper in any way.  I guess it's unavoidable and something I just have to plow through.

 

Mal

 

 

Link to comment
Share on other sites

Hi, mal.

 

Many members, including myself, find that symptoms of one kind or another come on like gangbusters towards the end of the taper.  Mine were more physical but I've suffered from depression in the past so I know how difficult it can be to do anything, much less exercise.  Try to make yourself at least walk briskly at least 10-15 minutes a day most days.  It really will help.

 

I never got outright panic attacks but was pretty agoraphobic for months.  The tips on the Anxiety board helped me a lot.  Here's a link to one of my favorite threads on the subject:

http://www.benzobuddies.org/forum/index.php?topic=13001.0

Link to comment
Share on other sites

Hi i just wanted to let u know i had exactly the same symtoms at the end of valium aswell and those fears and thoughts that would not go away,anyway one year on and i have healed so please know there is a light at the end of the tunnel it will pass and get better everyday oxoxo all the best
Link to comment
Share on other sites

Jess,

 

Thank you, thank you, thank you!  I guess that's what I needed to hear--that I'm not alone in my experience and that it won't always be this way.  When you feel as badly as I do lately it's almost impossible to imagine ever feeling better.

 

I realize too that there could be another layer to this whole thing, and that is the fact that I could be anxious about taking my last dose, anxious about no longer being on any psychotropic drug whatsoever.  For over 10 years I've been taking something.  I'm afraid of what my "real" brain will be and how well it will heal.

 

Congratulations on being benzo-free for a year, hope you celebrated your incredible accomplishment.  All the best to you.

 

Mal

Link to comment
Share on other sites

Wow i was the same aswell with not wanting to stop taking that tiny little bit at the end but really it's not doing anything,please know that you are going to get better i remember having the worste irational fears i didnt even wanna go to sleep couse i was scared i wouldnt wake up now i look back an think what was i thinking so its all withdrawal oxo

 

Link to comment
Share on other sites

First off, I love the "malcontentsia" username....what a hoot!

 

I am ending my taper around Bastille Day, too....perhaps a

couple weeks past that, we'll see. I am using a liquid form

of Ativan, and dosing down in ridiculously small amounts

every week or so. So even going really slowly and using

a liquid form of my drug has not saved me from having

worsening symptoms right now.

 

I, too, have a nasty depression/panic-thing going on.

It's a physical sensation of anxiety....and a physical

sensation of being depressed. It doesn't feel brought

on by situational stress, etc. I barely want to get out

of bed most days....much less leave the house. I work

in a hectic emergency room, so I have to keep things

together, but it isn't easy.

 

I have had on/off mild depression and anxiety over the

years,but this feels different. I can tell it is

brought on by the taper.

 

I don't feel so alone reading this thread...

I thought things would lighten up as I neared

the end. Like many of you here, my physical

symptoms are better, but the anxiety and

depression have gone into overdrive. I guess

it's just another cross to bear on this never

dull benzo ride.

Link to comment
Share on other sites

×
×
  • Create New...